Attractors for the Bénard problem: Existence and physical bounds on their fractal dimension. (English) Zbl 0646.76098

This article is divided into two parts. In the first one we prove the existence of attractors or functional invariant sets describing the long- time behavior (or “permanent regime”) of the solutions of the convection problems, while the second one is devoted to the estimate of the fractal and Hausdorff dimensions of these attractors in terms of natural physical quantities. Part I starts in Section 1 by recalling the convection equations and their nondimensional form. In Section 2 we recall the functional setting of the equations and the basic properties of the solution (Sections 2.1 and 2.2); in Section 2.3 we describe other natural boundary conditions to which our results apply as well. In Section 3 we study the two-dimensional case for which we prove the existence of a maximal (universal) attractor, and discuss the three- dimensional case. Part II is devoted to the estimate of the fractal and Hausdorff dimensions of the attractors. We start in Section 4 with a survey of definitions and results on the Lyapunov exponents and the fractal dimension or capacity of the attractors. Then we proceed in Section 5 with the actual estimate of the dimensions of the attractors for the two-dimensional convection; these estimates rely on the previous results and on a version of the Lieb-Thirring inequality. The original Lieb-Thirring inequality and its extension presented hear appear as an improved form of the classical Sobolev imbedding theorems. Finally, in Section 6, the three-dimensional case is treated.


76R05 Forced convection
58J65 Diffusion processes and stochastic analysis on manifolds
Full Text: DOI


[1] Adams, R. S., Sobolev Spaces (1975), Academic Press: Academic Press New York · Zbl 0314.46030
[2] BardosartarArch. ration. Mech. Analysis50; BardosartarArch. ration. Mech. Analysis50
[3] Chandrasekhar, S., Hydrodynamic and Hydromagnetic Stability (1981), Oxford University Press: Oxford University Press New York, reprinted by Dover · Zbl 0142.44103
[4] Constantin, P.; Foias, C.; Temam, R., Attractors representing turbulent flows, Mem. Am. math. Soc., 53, No. 314 (1985) · Zbl 0567.35070
[5] Constantin, P.; Foias, C.; Manley, O.; Temam, R., Determining modes and fractal dimension of turbulent flows, J. Fluid Mech., 150, 427-440 (1985) · Zbl 0607.76054
[6] Courant, R.; Hilbert, D., Methods of Mathematical Physics. (1953), Interscience: Interscience New York · Zbl 0729.00007
[7] Federer, H., Geometric Measure Theory (1969), Springer: Springer New York · Zbl 0176.00801
[8] Foias, C.; Temam, R., On the stationary statistical solutions of the Navier-Stokes equations and turbulence, Publs math. d’Orsay, No. 120-75-28 (1975)
[9] Foias, C.; Temam, R., Some analytic and geometric properties of the solutions of the Navier-Stokes equations, J. Math. pures appl., 58, 339-368 (1979) · Zbl 0454.35073
[10] Foias, C.; Manley, O.; Temam, R.; Treve, Y., Asymptotic analysis of the Navier-Stokes equations, Physica, 9D, 157-188 (1983) · Zbl 0584.35007
[11] Ghidaglia, J. M., On the fractal dimension of attractors for viscous uncompressible flows, (Thesis (1984), University of Paris XI: University of Paris XI Orsay). (Thesis (1984), University of Paris XI: University of Paris XI Orsay), J. math. Analysis SIAM, 17, 1139-1157 (1986) · Zbl 0626.35078
[12] Ghidaglia, J. M., Some backward uniqueness results, Nonlinear Analysis, 10, 777-790 (1986) · Zbl 0622.35029
[13] Guillopé, C., Comportement à l’infini des solutions des équations de Navier-Stokes et proprietés des ensembles fonctionnels invariants (ou attracteurs), Annls Inst. Fourier Univ. Grenoble, 32, 1-37 (1982) · Zbl 0488.35067
[14] Hale, J., Asymptotic behavior and dynamics in infinite dimensions, (Hale, J. K.; Martinez-Amores, P., Nonlinear Differential Equations (1986), Pitman: Pitman London), 1-42
[15] Leray, J., Essai sur les mouvements plans d’un liquide visqueux que limitent des parois, J. Math. pures appl., 13, 331-418 (1934)
[16] Lieb, E.; Thirring, W., Inequalities for the moments of the eigenvalues of the Schrödinger equations and their relation to Sobolev inequalities, (Lieb, E.; Simon, B.; Wrightman, A. S., Studies in Mathematical Physics: Essays in Honor of Valentine Bergman (1976), Princeton University Press: Princeton University Press Princeton, New Jersey), 269-303 · Zbl 0342.35044
[17] Lions, J. L.; Magenes, E., Nonhomogeneous Boundary Value Problems and Applications (1972), Springer: Springer New York · Zbl 0223.35039
[18] Mandelbrot, B., Fractals: Form, Chance and Dimension (1977), Freeman: Freeman San Francisco · Zbl 0376.28020
[19] Manley, O. P.; Treve, Y. M., Minimum numbers of modes in approximate solutions to equations of hydrodynamics, Phys. Rev. Lett., 82A, 88-90 (1981)
[20] Métivier, G., Valeurs propres d’opérateurs définis sur la restriction de systèmes variationnels à des sous-espaces, J. Math. pures appl., 57, 133-156 (1978) · Zbl 0328.35029
[21] Sani; Sani
[22] Temam, R., Navier-Stokes Equations, Theory and Numerical Analysis (1984), North-Holland: North-Holland Amsterdam · Zbl 0568.35002
[23] Temam, R., Navier-Stokes equations and nonlinear functions analysis, (CBMS-NSF Regional Conferences series in Applied Mathematics (1983), S.I.A.M: S.I.A.M Philadelphia) · Zbl 0698.58040
[24] Temam, R., Infinite Dimensional Dynamical Systems in Mechanics and Physics (1988), Springer: Springer New York, (to appear) · Zbl 0662.35001
[25] Treve, Y., Energy conserving Galerkin approximations for the Bénard problem, (Barenblatt, G. I.; Iooss, G.; Joseph, D. D., Nonlinear Dynamics and Turbulence (1983), Pitman: Pitman London), 336-342 · Zbl 1194.76144
[26] Treve, Y., Number of modes controlling fluid flows from experimentally measurable quantities, Phys. Rev. Lett., 85A, 81-83 (1981)
[27] Catton, I., Natural convection in horizontally unbounded plane layers, (Aung, W.; Kakac, S.; Vishkanta, R., Natural Convection: Fundamentals and Applications (1985), Hemisphere: Hemisphere New York)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.